Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS Quad Cities, IA

August 18, 2005Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 18, 2005, 8:36 AM CDT for Stephenson County, Illinois. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 8:36 AM CDT (13:36 UTC)
Expired
Aug 18, 2005, 8:48 AM CDT
In force
12 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 98 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 181335
SVRDVN
ILC177-181345-
/O.NEW.KDVN.SV.W.0095.050818T1336Z-050818T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 AM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS

* UNTIL 845 AM CDT

* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROCK CITY...OR ABOUT 11
  MILES SOUTHEAST OF MONROE...AND MOVING EAST AT 35 MPH.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4249 8962 4238 8958 4242 8939 4249 8941

$$

NICHOLS
1 follow-up statement
000 
WWUS53 KDVN 181348
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT THU AUG 18 2005

ILC177-181358-
/O.EXP.KDVN.SV.W.0095.000000T0000Z-050818T1345Z/
STEPHENSON IL-
848 AM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEPHENSON COUNTY
EXPIRED AT 845 AM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4249 8962 4238 8958 4242 8939 4249 8941

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:20 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 18, 4:20 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT THU AUG 18 2005

.SYNOPSIS...UPPER LEVEL AND SURFACE LOW OVER SOUTH DAKOTA MOVING
EAST SOUTHEAST AT 15-20 MPH AND IS PRODUCING LARGE AREAS OF SHOWERS
AND STORMS AHEAD OF SYSTEM IN MN AND NORTH 1/2 OF IOWA AND A FEW
STORMS IN MO/KS. NOWCAST TOOLS SUGGEST NORTHERN 1/3 TO 1/2 AREA TO
RECEIVE LIGHT TO MODERATE RAINS WITH MORE SPOTTY SHOWERS AND STORMS
SW 1/2. WATER VAPOR SHOWS SOME DRIER AIR ALOFT SO ANY STORMS THAT
FIRE THIS PM WOULD BE MORE FAVORABLE TO REACH SEVERE LEVELS.
PRESSURE FALL PATTERNS SUPPORT SD LOW TO MOVE ACROSS CENTRAL PORTIONS
OF FORECAST THIS PM WHICH WILL SUPPORT SIGNIFICANT TEMPERATURE
GRADIENT AND PM STORMS. UPPER AIR ANALYSIS SHOWS UPPER LOW OVER FAR
NW CONUS PUSHING LOTS OF ENERGY TOWARD MIDWEST WITH 60-80KT JET.

&&

.SHORT TERM...(TODAY AND TONIGHT) USE NOWCAST TOOLS AS OUTLINED
ABOVE WITH SOME INPUT FROM BLEND OF MODELS WITH CATEGORICAL POPS FAR
NORTH TO SLIGHT CHANCE FAR SW TODAY WITH A 15 DEGREE GRADIENT AS
SURFACE LOW MOVES THROUGH BISECTING AREA.  MODERATE TO HIGH
INSTABILITY BY MID PM AND DECENT SHEAR SUPPORT SOME STORMS REACH
SEVERE LEVELS LATE PM INTO EVENING.  AGREE WITH NAM/ETA SOLUTION FOR
NOCTURNAL STORMS SOUTH 1/3 SECTIONS TONIGHT AS LOW LEVEL JET
INTERSECTS WITH SFC BOUNDARY WITH AGAIN CHANCE OF A FEW STORMS NEAR
OR REACHING SEVERE LEVELS. HAIL UP TO GOLFBALLS PRIMARY RISK WITH
POTENTIAL FOR GUSTY WINDS NEAR 60 MPH ALSO POSSIBLE LATE PM INTO
EARLY EVENING HOURS.  HIGH PRECIPITAL WATER VALUES (DEWPOINTS NEAR
70) OF 1.5 TO 2 INCHES ALSO SUPPORT LOCALLY HEAVY RAINS IN STORMS
THIS PM AND EVENING.       ..NICHOLS..

&&

.LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY) SEASONABLY STRONG
CLOSED UPPER LOW SYSTEM(STILL APPEARS UNDERDONE SOME BY LATEST RUN
MODELS)WILL LOOK TO ROLL ALONG AND JUST NORTH OF THE CANADIAN
BORDER DURING THE FIRST PART OF THE FCST PERIOD...REACHING THE
NORTHERN SHORES OF LK SUPERIOR BY SAT EVENING. THIS NOW WELL
ADVERTISED SYSTEM WILL EVENTUALLY INDUCE THE FROPA PROCESS THAT WILL
LIKELY INDUCE STRONG TO SVR STORMS IN THE AREA FRI NIGHT...AND A
ROBUST COOL DOWN BY THE SECOND HALF OF THE WEEKEND AND INTO EARLY
NEXT WEEK. DURING THE DAY FRIDAY...SIGNALS THERE THAT A SECONDARY
BOUNDARY WILL START TO SET UP AGAIN SOMEWHERE OVER THE CWA AHEAD OF
CYCLOGENESIS IN THE CENTRAL PLAINS. WILL GO WITH SLIGHT CHC POPS
ACRS THE SOUTHERN THIRD OF THE CWA FRI MORNING FROM LINGERING
PROCESSES FROM THU NIGHT AND POTENTIAL OUTFLOW BOUNDARIES IN
BUILDING INSTABILITY FIELDS. THE PROBLEM AGAINST GOING WITH
HIGHER DAYTIME POPS IS THE UPPER RIDGING PROCESS AND INCREASING MID
LEVEL WARM LAYER TO THE LEE OF DIGGING UPPER WAVE POSSIBLY
INHIBITING NEW FRI DEVELOPMENT OR ERODING THU NIGHT ACTIVITY TRYING
TO LINGER INTO LATE FRI MORNING. IF THE CONVECTIVE DEBRIS CLEARS
ENOUGH...PROGGED THERMAL PROFILES SUPPORT HIGHS FRI IN THE MID TO
EVEN UPPER 90S. TEMPS MAY BE LIMITED SOME BY BUILDING AMBIENT SFC
MOISTURE...BUT WILL STILL GO WITH AT LEAST MID 90 HIGHS. THE NAM MAY
BE OVERDOING SFC DPT POOLING ALONG THE DEVELOPING LLVL BOUNDARY IN
THE CWA(WITH VALUES IN THE UPPER 70S) SOME BY FRI AFTERNOON...BUT LOW
TO MID 70 DPTS SEEM REASONABLE LOOKING AT UPSTREAM MOISTURE FIELDS
IN PORTIONS OF THE SOUTHERN PLAINS. SYNOPTIC SCALE FORCING FIELDS
COMBINING WITH A LOADED AIRMASS IN PLACE WITH RESPECT TO HIGH
CAPES/INSTABILITY(IF TEMPS CAN WARM INTO THE MID 90S WITH MID 70
DPTS) AND WIND PROFILES...ARE STILL SUGGESTING A POTENT SVR WX
EPISODE ON TAP FOR THE LOCAL CWA FOR FRI NIGHT. STILL SOME MODEL
VARIANCE ON PLACEMENT OF SFC LOW AND WARM FRONT/TRIPLE POINT
PROPAGATION PATH...BUT FAVOR THE NAM AND UKMET WHICH GENERALLY SWEEP
THESE FEATURES OVER THE NORTH HALF OF THE CWA LATER FRI NIGHT. BOTH
THE GFS AND NAM SUGGEST 3-4K J/KG TYPE CAPES BUILDING OVER EASTERN
IA BY FRI EVENING...AND FCST SOUNDINGS/WIND PROFILES STILL SUPPORT
CONVECTIVE LINE SEGMENTS CAPABLE OF SIGNIFICANT STRAIGHT LINE WINDS
OF AT LEAST 70 KTS. THIS ALL AIDED BY IMPRESSIVE UPPER SUPPORT
WITH DIVERGENT MID TO UPPER LEVEL FLOW PATTERN...AND INCREASING
RIGHT ENTRANCE DIRECT CIRCULATION EFFECT OFF SOUTHERN EDGE OF 100+
KT JET MAX JUST TO THE NORTH. WITH SOMEWHAT SLOWER EJECTION PROCESS
OF MAIN UPPER SYSTEM...EXPECT SUPER-CELLULAR TYPE DEVELOPMENT OFF TO
THE WEST ACRS WESTERN AND CENTRAL IA FRI EVENING(WITH SOME OF THIS
TYPE OF ACTIVITY GETTING INTO THE WESTERN CWA)...EVOLVING INTO A
MORE LINEAR STRAIGHT LINE WIND PRODUCING COMPLEX AS IT PROGRESSES
ACRS EASTERN IA AND NORTHWEST IL.

AFTER FROPA SAT MORNING...LARGE CANADIAN HIGH WILL TAKE GRIP OF THE
WESTERN GRT LKS FOR THE SECOND HALF OF THE WEEKEND AND INTO EARLY
NEXT WEEK. WITH CLEAR OUT AND MIXING EVEN AFTER FROPA...SAT HIGHS
SHOULD STILL MAKE IT BACK INTO THE 80S...BUT SUNDAY TEMPS WILL
HAVE TROUBLE REACHING THOSE LEVELS. BRUNT OF COOL SURGE NOW DELAYED
SOME BY LATEST RUNS AND OCCURS SUNDAY NIGHT INTO MON. MON NOW LOOKS
TO BE THE DAY WITH UPPER SINGLE DIGIT H85 C TEMPS GETTING ADVECTED
DOWN INTO THE REGION...POSSIBLY KEEPING A LID ON HIGHS ONLY IN THE
MID 70S. IF THE STRENGTH OF THE HIGH AND CAA SUGGESTED BY THE NEWLY
RUN ECMWF COME TO PASS...WOULDNT BE SURPRISED IF MON MORNING LOWS
DIP TO AROUND THE 50 DEGREE MARK IN MUCH OF THE NORTH HALF OF THE
CWA...OR EVEN INTO THE UPPER 40S. THESE KIND OF TEMPS WOULD BE
CLOSE OR IMPINGE ON RECORD LOW TERRITORY FOR A FEW LOCATIONS.
..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/12
Hazardous weather outlook, Aug 18, 5:50 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT THU AUG 18 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
550 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL SYSTEM WITH A LOW PRESSURE WAVE WILL MOVE ACROSS THE AREA
WITH INCREASING INSTABILITY PRODUCING SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY REACH SEVERE LEVELS BY AFTERNOON AND INTO
THIS EVENING.  CURRENT INDICATIONS SUGGEST A FEW OF THESE STORMS MAY
BE ABLE TO PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND POTENTIALLY
DAMAGING WIND GUSTS UP TO 60 MPH.  THE GREATEST THREAT TODAY WILL BE
MAINLY NORTH OF I-80 TODAY AND THEN SOUTH OF I-80 THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EVEN STRONGER STORM SYSTEM FRIDAY EVENING WILL MAKE FOR THE
POTENTIAL OF A PARTICULARLY DANGEROUS SEVERE WEATHER SITUATION.  HEAT
AND HUMIDITY WILL BUILD OVER THE AREA DURING THE DAY ON FRIDAY AHEAD
OF THE SURFACE LOW RESULTING IN A VERY UNSTABLE AIRMASS. LATEST
INDICATIONS SUGGEST A FAVORABLE ENVIRONMENT FOR LARGE SCALE
DAMAGING WINDS OF 60 TO 80 MPH OR MORE...AND HAIL UP TO THE SIZE OF
GOLFBALLS. IF THE MAIN LOW PRESSURE CENTER AND ASSOCIATED WARM FRONT
MOVE OVER PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS...A FEW
STORMS GENERATED ALONG AND JUST NORTH OF THIS BOUNDARY MAY HAVE THE
POTENTIAL OF PRODUCING A TORNADO. AT THIS TIME...IT APPEARS THAT THE
GREATEST RISK AND COVERAGE OF SEVERE WEATHER IN THE LOCAL AREA WILL
BE MAINLY DURING FRIDAY EVENING. CURRENT INDICATIONS SUPPORT
LOCATIONS ALONG AND ESPECIALLY NORTH OF THE INTERSTATE 80 CORRIDOR
ARE AT HIGHEST RISK. HOWEVER...THERE IS STILL SOME UNCERTAINTY ON THE
EXACT PATH OF THE MAIN SYSTEM AND THUS THE AREA MORE FAVORABLE FOR
STORM COVERAGE.

THE LARGE AMOUNT OF MOISTURE IN THE AIR WILL ALSO RESULT IN THE
STORMS PRODUCING HEAVY RAINFALL RATES. RAINFALL TOTALS OF WELL OVER
2 INCHES WILL BE POSSIBLE BY SATURDAY MORNING IN AREAS THAT RECEIVE
REPEATED STORM ACTIVITY.

STAY TUNED FOR FOR FURTHER UPDATES AND FORECASTS CONCERNING THIS
POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT FOR FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON MAINLY NORTH OF
INTERSTATE 80...AND SOUTH OF THE INTERSTATE 80 CORRIDOR THIS EVENING.
SPOTTER ACTIVATION WILL ALSO BE LIKELY FRIDAY EVENING FOR THE ENTIRE
AREA.

NICHOLS/12

In the hours before

Local storm report, Aug 18, 3:57 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             JESUP                   42.48N 92.07W
08/18/2005  0.25 INCH        BUCHANAN           IA   TRAINED SPOTTER

&&

WDN
Local storm report, Aug 18, 7:49 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 AM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLOOD            DUBUQUE                 42.50N 90.69W
08/18/2005                   DUBUQUE            IA   TRAINED SPOTTER

            STREET FLOODING 4 TO 6 INCHES DEEP ON THE SOUTH SIDE OF
            TOWN. BETWEEN ROCKDALE ROAD AND CEDAR CROSS ROAD.

&&

PHILIP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:33 AM CDTSevere Thunderstorm WarningDVNRock Island43 min
Aug 18, 9:30 AM CDTSevere Thunderstorm WarningDVNWarren29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.